Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 36, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Sep 13, 2016, 9:28 PM MDT for 9 counties in Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2016, 9:28 PM MDT (03:28 UTC)
- Expired
- Sep 13, 2016, 10:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Butte County, ID, Cassia County, ID, Custer County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 3.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1758 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966 WUUS55 KPIH 140328 SVRPIH IDC005-011-013-023-031-037-063-067-077-140400- /O.NEW.KPIH.SV.W.0036.160914T0328Z-160914T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 928 PM MDT TUE SEP 13 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO... NORTHEASTERN CASSIA COUNTY IN SOUTHEASTERN IDAHO... SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO... SOUTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO... NORTHWESTERN POWER COUNTY IN SOUTHEASTERN IDAHO... BLAINE COUNTY IN CENTRAL IDAHO... NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO... SOUTHWESTERN BUTTE COUNTY IN CENTRAL IDAHO... MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO... * UNTIL 1000 PM MDT * AT 926 PM MDT...DOPPLER RADAR AND MESONET OBSERVATIONS INDICATED OUTFLOW WINDS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR GANNETT TO NEAR LAKE WALCOTT...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... HAILEY...CAREY...AMERICAN FALLS RESERVOIR...LAKE WALCOTT... PICABO...BELLEVUE...ABERDEEN...MINIDOKA...CRATERS OF THE MOON... COXS WELL AIRPORT...PILAR BUTTE...GARFIELD RANGER STATION... LAIDLAW CORRALS AIRPORT...KIMAMA... TWIN BRIDGES AIRPORT AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS HAVE A HISTORY OF PRODUCING WINDS OVER 60 MPH! SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! WIND DAMAGE MAY OCCUR AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4322 11437 4420 11405 4295 11259 4249 11337 TIME...MOT...LOC 0326Z 222DEG 29KT 4335 11411 4266 11329 $$ JKEYES
1 follow-up statement
823 WWUS55 KPIH 140357 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 957 PM MDT TUE SEP 13 2016 IDC005-011-013-023-031-037-063-067-077-140407- /O.EXP.KPIH.SV.W.0036.000000T0000Z-160914T0400Z/ LINCOLN ID-CASSIA ID-CUSTER ID-BINGHAM ID-POWER ID-BLAINE ID- BANNOCK ID-BUTTE ID-MINIDOKA ID- 957 PM MDT TUE SEP 13 2016 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN...NORTHEASTERN CASSIA...SOUTHEASTERN CUSTER...SOUTHWESTERN BINGHAM...NORTHWESTERN POWER...BLAINE...NORTHWESTERN BANNOCK...SOUTHWESTERN BUTTE AND MINIDOKA COUNTIES WILL EXPIRE AT 1000 PM MDT... THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...WIND OVER 40MPH ARE STILL POSSIBLE. LAT...LON 4322 11437 4420 11405 4295 11259 4249 11337 TIME...MOT...LOC 0355Z 222DEG 29KT 4335 11411 4266 11329 $$ JKEYES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:14 PM MDT, 14 minutes earlier.
Area forecast discussion, Sep 13, 9:14 PM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 914 PM MDT TUE SEP 13 2016 .UPDATE...Radar and satellite imagery show showers and isolated thunderstorms advancing north into the Eastern Magic Valley and the Caribou Highlands this evening. Update forecast this evening for current trends. Looks like showers will advance into the Sun Valley area through midnight or a little later. RS && .PREV DISCUSSION... /issued 243 PM MDT TUE SEP 13 2016/ SHORT TERM...Tonight through Thursday. The deep upper low over the central CA/NV border today is expected to move to ID on Wed. Showers and a few aftn/eve tstms will become more widespread tonight thru Wed. The upper low moves into MT on Thu...with precip shifting to near the WY border. Temps will remain cool thru Thu. Brisk northeast winds should settle down this eve. LONG TERM...Friday through Tuesday. Flat upper ridging will keep the area dry and warmer thru Sun. The GFS and ECMWF have flipped for Mon/Tue...with the GFS bringing a trof into the Pac NW and the ECMWF going dry with flat ridging. Will leave precip out of the fcst until the model solutions become more coherent. Hedges AVIATION...There will only be a slight chance of mainly mountain showers and thunderstorms across the area this afternoon into early evening. KSun has the best chance of seeing vicinity showers this afternoon. An upper level low over Nevada will lift over our area bringing showers across all TAF sites late tonight into tomorrow morning. During heavier showers...MVFR Cigs are possible for all TAF sites. Wyatt FIRE WEATHER...Expect just a slight chance of showers and thunderstorms this afternoon into early evening with moisture and instability ahead of an upper level low currently over Western Nevada. Models continue to move this low over our area late tonight into Wednesday bringing good precipiation chances particularly over the mountains. By Thursday afternoon look for drier conditions with rising temperatures over the weekend as high pressure ridging builds in. Expect breezy winds and a chance of precipitation particularly over our Northern areas late Sunday through Tuesday as a couple of wave/troughs pass over Western Montana and Northern Idaho. Wyatt && .PIH Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, Sep 13, 7:02 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 702 PM MDT TUE SEP 13 2016 IDZ025-140145- WASATCH MOUNTAINS/IDAHO PORTION ID- 702 PM MDT TUE SEP 13 2016 ...SPECIAL WEATHER STATEMENT... AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKETOWN...MOVING NORTH AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND OCCASIONAL LIGHTNING WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEAR LAKE IDAHO PORTION...SAINT CHARLES AND FISH HAVEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4217 11137 4209 11111 4200 11116 4200 11144 TIME...MOT...LOC 0101Z 201DEG 16KT 4183 11138 RS
Special weather statement, Sep 13, 8:28 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
828 PM MDT TUE SEP 13 2016
IDZ023-140315-
CARIBOU HIGHLANDS ID-
828 PM MDT TUE SEP 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARIBOU AND
SOUTHEASTERN BONNEVILLE COUNTIES UNTIL 915 PM MDT...
AT 827 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF SODA SPRINGS...MOVING NORTH AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAYAN...DIAMOND CREEK CAMPGROUND...MILL CANYON CAMPGROUND AND GRAYS
LAKE.
LAT...LON 4261 11116 4261 11142 4308 11155 4315 11144
4308 11124
TIME...MOT...LOC 0227Z 171DEG 20KT 4271 11131
RSSpecial weather statement, Sep 13, 8:42 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
842 PM MDT TUE SEP 13 2016
IDZ017-021-022-031-140330-
LOWER SNAKE RIVER PLAIN ID-BIG AND LITTLE WOOD RIVER REGION ID-
SOUTH CENTRAL HIGHLANDS ID-EASTERN MAGIC VALLEY ID-
842 PM MDT TUE SEP 13 2016
...OUTFLOW WINDS OVER 40 MPH POSSIBLE ACROSS LINCOLN...NORTHERN
CASSIA...WEST CENTRAL POWER...CENTRAL BLAINE AND MINIDOKA COUNTIES
UNTIL 930 PM MDT...
AT 840 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF SHOSHONE...MOVING NORTHEAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURLEY...RUPERT...HEYBURN...SHOSHONE...CAREY...LAKE WALCOTT...
PICABO...LITTLE WOOD RESERVOIR...BELLEVUE...RICHFIELD...DECLO...
MINIDOKA...COLD WATER REST AREA...DIETRICH...ACEQUIA...
SHOSHONE ICE CAVES AND PILAR BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LAKE WALCOTT...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4242 11429 4242 11407 4251 11407 4254 11393
4276 11393 4277 11405 4281 11405 4281 11435
4285 11438 4288 11460 4320 11442 4320 11438
4326 11439 4365 11417 4263 11290 4231 11425
TIME...MOT...LOC 0240Z 214DEG 42KT 4285 11416
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:02 PM MDT | Special Weather Statement | PIH | Bear Lake | 43 min |
| Sep 13, 8:28 PM MDT | Special Weather Statement | PIH | Caribou | 47 min |
| Sep 13, 8:42 PM MDT | Special Weather Statement | PIH | Blaine, Lincoln, Minidoka | 48 min |
| Sep 13, 10:11 PM MDT | Special Weather Statement | PIH | Blaine, Butte | 34 min |
| Sep 13, 11:24 PM MDT | Special Weather Statement | PIH | Blaine, Cassia, Lincoln, Minidoka | 51 min |
| Sep 14, 4:02 PM MDT | Special Weather Statement | PIH | Bannock, Oneida | 43 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.